Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 71, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Jun 10, 1998, 1:03 PM CDT for Livingston County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 10, 1998, 1:03 PM CDT (18:03 UTC)
- Expired
- Jun 10, 1998, 1:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Livingston County, MO
The radar
The Pleasant Hill radar (KEAX), 128 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 1:15 PM CDT | Hail 1.75 | Chillicothe, MO | Golfball-size hail was reported during a severe thunderstorm by the Livingston County Sheriff's Office at Chillicothe. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 6.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 101803 RRA
SVRMCI
MOC117-101845-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
103 PM CDT WED JUN 10 1998
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LIVINGSTON COUNTY IN MISSOURI
* UNTIL 145 PM CDT
* AT 103 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF CHILLICOTHE MOVING
EAST AT 35 MILES PER HOUR.
* SEVERE THUNDERSTORM WILL BE...
NEAR CHILLICOTHE BY 115 PM
NEAR UTICA BY 110 PM
NEAR STURGES BY 120 PM
LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND STRONG WINDS ARE LIKELY
WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE
STORM...MOVE TO A SUBSTANTIAL SHELTER.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PLEASANTv HILL.
BUNTING
LAT...LON 3994 9376 3977 9376 3963 9338 3996 9339What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:20 AM CDT, 9 hours 43 minutes earlier.
Area forecast discussion, Jun 10, 3:20 AM CDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 AM CDT WED JUN 10 1998 FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES THROUGH FORECAST CYCLE. TSRA/SHRA ACTIVITY DEVELOPING OVER SOUTHERN PORTIONS OF FA...ASSOCIATED WITH NORTHWARD MOVING SURFACE WARM FRONT. H8 PROFILER PLOT ALSO SHOWING 35-40KT LLJ OVER EASTERN KS/EASTERN OK HELPING TO PROVIDE LIFT. WOULD EXPECT THIS PRECIPITATION TO BE DIURNALLY DRIVEN...AS INTENSITY OF LLJ BEGINS TO DECREASE AFTER SUNRISE. HOWEVER...WITH BOUNDARY IN AREA...AND PLENTY OF SURFACE HEATING EXPECTED TODAY...WOULD NOT BE SURPRISED TO SEE SOME SCT ACTIVITY LATER THIS AFTERNOON. AS A RESULT...WILL NOT PUT TIME QUALIFIER ON PCPN CHANCES TODAY. BETTER CHANCE FOR MORE WIDESPREAD PRECIPITATION COMES TONIGHT...AS MODELS SHOW H5 WAVE ROTATING INTO CENTRAL PLAINS. IN RESPONSE TO THIS...MODELS DEVELOP STRONGER LLJ TONIGHT. AGREE WITH NCEP QPF DISCUSSION...PLACING HEAVY RAIN THREAT OVER CENTRAL MISSOURI IN LINE WITH EXPECTED TRAJECTORY OF LLJ. IN GENERAL...WILL GO WITH FWC GUIDANCE...WHICH IS A BIT WARMER THAN FAN. MJM .EAX... MO...NONE. KS...NONE.
In the hours before
Local storm report, Jun 10, 12:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 4 W KIDDER MO .88 INCH HAIL
06/10/98 CALDWELLLocal storm report, Jun 10, 12:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 4 W KIDDER MO .88 INCH HAIL
06/10/98 CALDWELLLocal storm report, Jun 10, 12:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM 1 ENE PURCELL KS .88 INCH HAIL
06/10/98 DONIPHANLocal storm report, Jun 10, 12:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT WED JUN 10 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1110 AM 1 ENE PURCELL KS .88 INCH HAIL
06/10/98 DONIPHANSpecial weather statement, Jun 10, 1:00 PM CDT, 3 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT WED JUN 10 1998 ...A FEW SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT... FORECAST: SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON MAINLY NORTH OF A LINE FROM ST JOSEPH TO CARROLLTON TO BOONVILLE. A MORE ORGANIZED AREA OF THUNDERSTORMS ARE EITHER EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA THIS EVENING OR MOVE EAST OUT OF NEBRASKA AND KANSAS TONIGHT. ALTHOUGH THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS... ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED TO BE NORTH OF INTERSTATE 70. IN ADDITION...HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING. DISCUSSION: A WARM FRONT FROM KANSAS CITY TO SEDALIA WILL MOVE SLOWLY NORTH TO A SAINT JOSEPH TO MACON LINE BY THIS EVENING WITH AN UNSTABLE AIR MASS TO REMAIN IN PLACE THROUGH TONIGHT. THE WARM FRONT IN COMBINATION WITH SERIES OF WEAK UPPER LEVEL STORM SYSTEMS WILL TRIGGER THUNDERSTORMS THROUGH TONIGHT. WIND PROFILES SUGGEST THAT TORNADOES ARE ALSO POSSIBLE MAINLY IN THE VICINITY OF THE WARM FRONT. DB
Special weather statement, Jun 10, 1:00 PM CDT, 3 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-111200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT WED JUN 10 1998 ...A FEW SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT... FORECAST: SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON MAINLY NORTH OF A LINE FROM ST JOSEPH TO CARROLLTON TO BOONVILLE. A MORE ORGANIZED AREA OF THUNDERSTORMS ARE EITHER EXPECTED TO DEVELOP ACROSS THE OUTLOOK AREA THIS EVENING OR MOVE EAST OUT OF NEBRASKA AND KANSAS TONIGHT. ALTHOUGH THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS... ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS AFTERNOON AND THIS EVENING. THE GREATEST THREAT OF SEVERE WEATHER IS EXPECTED TO BE NORTH OF INTERSTATE 70. IN ADDITION...HEAVY RAINFALL MAY PRODUCE LOCALIZED FLOODING. DISCUSSION: A WARM FRONT FROM KANSAS CITY TO SEDALIA WILL MOVE SLOWLY NORTH TO A SAINT JOSEPH TO MACON LINE BY THIS EVENING WITH AN UNSTABLE AIR MASS TO REMAIN IN PLACE THROUGH TONIGHT. THE WARM FRONT IN COMBINATION WITH SERIES OF WEAK UPPER LEVEL STORM SYSTEMS WILL TRIGGER THUNDERSTORMS THROUGH TONIGHT. WIND PROFILES SUGGEST THAT TORNADOES ARE ALSO POSSIBLE MAINLY IN THE VICINITY OF THE WARM FRONT. DB
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 4:30 AM CDT | Severe Thunderstorm Warning | EAX | Cooper | 45 min |
| Jun 10, 5:01 AM CDT | Severe Thunderstorm Warning | EAX | Howard | 29 min |
| Jun 10, 11:45 AM CDT | Severe Thunderstorm Warning | EAX | Buchanan | 45 min |
| Jun 10, 12:02 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 43 min |
| Jun 10, 12:25 PM CDT | Severe Thunderstorm Warning | EAX | Caldwell | 50 min |
| Jun 10, 1:27 PM CDT | Severe Thunderstorm Warning | EAX | Linn | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.